NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 28, 2015
No benefit from Fosamax?
I am a 59 year old white woman, of short stature and slender build, and only recently posr-menopausal. My first bone density test done four years ago showed osteopenia, and my gynecologist prescriped Fosamax. I`ve taken those super-expensive pills for four years in addition to daily calcium supplements, and I do a lot of walking. My recent blood work was normal and I seem to be in good health, but a repeated bone density test showed increased bone loss! I`ve scheduled an appointment weeks from now with an internist who specializes in osteoporis. My feeling is that I`ve gotten no benefit whatsoever from the Fosamax, and I don`t know what else I can be doing. Any suggestions?
Not everyone improves on bone medication. First, be sure you were taking it correctly. If so, the osteoporosis specialist will probably run some blood tests and possibly a urine test to see how much calcium you lose through the urine. These tests should determine that there is no other reason for you to be losing bone while on Fosamax. It may be that you would have lost even more bone had you not been taking the medication.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati